Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Bismarck, ND

June 9, 2001Billings County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 2:24 PM MDT for Billings County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 2:24 PM MDT (20:24 UTC)
Expired
Jun 9, 2001, 3:00 PM MDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Billings County, ND

The radar

The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:50 PM MDTHail 0.75Fairfield, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 11:45 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 092025
SVRBIS
NDC007-092100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
224 PM MDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 300 PM MDT

* AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN BILLINGS COUNTY...OR ABOUT 29
  MILES NORTHWEST OF DICKINSON...MOVING NORTHEAST AT 40 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT
SATURDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4721 10322 4712 10305 4734 10303 4733 10325

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:00 PM MDT, 24 minutes earlier.

Area forecast discussion, Jun 9, 2:00 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT JUN 9 2001

TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE
GENLY FLWD AVN.

SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT.  18Z BIS SOUNDING VERY
MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8.  CONVECTION IN NWRN
ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF
BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS
POINT FOR SVR POTENTIAL AT THIS TIME.  MORE WDSPRD CONVECTION WILL
MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR
NOT QUITE AS HIGH.  IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF
TSTMS SUN NITE AND INTO MON MRNG.  HWVR...LESS POTENTIAL FOR SEVERE.

IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF
MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO
NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY
iFRI/SAT NEXT WEEK.

.BIS...NONE
FORS

In the hours before

Special weather statement, Jun 9, 12:37 PM MDT, 1 hour 47 minutes before
NDZ009-017-091940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
137 PM CDT (1237 PM MDT) SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT (600 PM MDT)...
AT 137 PM CDT (1237 PM MDT) LOCAL RADAR INDICATED AN AREA OF
SHOWERS AND THUNDERSTORMS MOVING INTO WESTERN MCKENZIE COUNTY AND
FAR SOUTHWESTERN WILLIAMS COUNTY...STRETCHING FROM BUFORD SOUTH TO
TROTTERS. THE ACTIVITY IS MOVING EASTWARD AT 40 MPH. DANGEROUS
LIGHTNING...GUSTY WINDS AND POSSIBLY SMALL HAIL CAN BE EXPECTED
WITH THE STRONGEST OF THE THUNDERSTORMS.

THOMSON
Special weather statement, Jun 9, 1:58 PM MDT, 26 minutes before
NDZ001-009-017-092035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
258 PM CDT (158 PM MDT) SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT (6PM MDT)...

A NORTH-SOUTH LINE OF SHOWERS AND THUNDERSTORMS FROM
WESTERN DIVIDE COUNTY...SOUTHWARD THROUGH CENTRAL WILLIAMS AND
MCKENZIE COUNTIES WILL CONTINUE MOVING EAST-NORTHEAST AT 35 MPH.
LIGHTNING...WINDS GUSTS TO 50 MPH AND SMALL PEA SIZED HAIL CAN BE
EXPECTED IN THE STRONGEST THUNDERSTORMS. SOME AREAS THAT CAN EXPECT
TO BE AFFECTED ARE THEODORE ROOSEVELT NATIONAL PARK (NORTH UNIT)...
AND LEWIS AND CLARK STATE PARK.

MR
Special weather statement, Jun 9, 2:06 PM MDT, 18 minutes before
NDZ001-009-017-092035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
258 PM CDT (158 PM MDT) SAT JUN 9 2001

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT (600 PM MDT)...

...AMENDED FOR TIMING...

A NORTH-SOUTH LINE OF SHOWERS AND THUNDERSTORMS FROM
WESTERN DIVIDE COUNTY...SOUTHWARD THROUGH CENTRAL WILLIAMS AND
MCKENZIE COUNTIES WILL CONTINUE MOVING EAST-NORTHEAST AT 35 MPH.
LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL PEA SIZED HAIL CAN BE
EXPECTED IN THE STRONGEST THUNDERSTORMS. SOME AREAS THAT CAN EXPECT
TO BE AFFECTED ARE THEODORE ROOSEVELT NATIONAL PARK (NORTH
UNIT)...AND LEWIS AND CLARK STATE PARK. EXPECT THIS ACTIVITY TO
CONTINUE THROUGH 330 PM CDT AT THESE LOCATIONS.

MR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:19 PM MDTSevere Thunderstorm WarningBISDivide61 min
Jun 9, 2:41 PM MDTSevere Thunderstorm WarningBISDunn64 min
Jun 9, 3:28 PM MDTSevere Thunderstorm WarningBISMercer62 min
Jun 9, 3:45 PM MDTSevere Thunderstorm WarningBISDunn, Stark30 min
Jun 9, 3:52 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie53 min
Jun 9, 3:57 PM MDTTornado WarningBISMercer, Oliver33 min
Jun 9, 4:28 PM MDTSevere Thunderstorm WarningBISOliver62 min
Jun 9, 4:39 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton66 min
Jun 9, 4:49 PM MDTSevere Thunderstorm WarningBISDunn56 min
Jun 9, 5:30 PM MDTSevere Thunderstorm WarningBISStark60 min
Jun 9, 5:44 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Morton61 min
Jun 9, 5:57 PM MDTSevere Thunderstorm WarningBISMorton63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.